Washington, 2009

High Wind in Washington, October 3 to 4, 2009

October 3 to 4, 2009 · NWS OTX · 1 event in 1 county or zone

Strong northerly winds in Wenatchee gusting to between 55 and 60 miles per hour led to minor property damage. Roof damage was reported to a building near the Wenatchee Airport.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

Strong northerly winds in Wenatchee gusting to between 55 and 60 miles per hour led to minor property damage. Roof damage was reported to a building near the Wenatchee Airport. The winds also blew siding off of a house. The Wenatchee ASOS recorded a peak wind gust of 56 mph at 11:42 PM Pacific Standard Time on October 3rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Oct 3, 6:37 PM PST, 3 hours 23 minutes earlier.

Area forecast discussion, Oct 3, 6:37 PM PST, 3 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
737 PM PDT SAT OCT 3 2009

.SYNOPSIS...
A STRONG STORM SYSTEM WILL CAUSE WINDY CONDITIONS TONIGHT AND
TOMORROW. GUSTS OF 40 TO 50 MPH WILL BE POSSIBLE OVER PORTIONS OF
THE NORTHERN IDAHO PANHANDLE AND EASTERN WASHINGTON. MORE TRANQUIL
WEATHER WILL RETURN TO THE PACIFIC NORTHWEST ON MONDAY...AND DRY
CONDITIONS ARE EXPECTED THROUGH THE END OF THE WEEK.

&&

.DISCUSSION...NO SIGNIFICANT UPDATE TO GRIDS MADE. WILL HOLD ONTO
ONGOING WIND ADVISORY UNTIL 9-10 PM PDT OR SO AND ASSESS SITUATION AS
CURRENT BRISK NORTHEAST WINDS AND WIND GUSTS READINGS ARE NOT
SUPPORTING THE ONGOING ADVISORY...HOWEVER THEY ARE OF SIGNIFICANT
MAGNITUDE TO CONTINUE TO ADDRESS AND GIVE MORE TIME TO CONSIDER
WEATHER OR NOT TO CANCEL THE ONGOING ADVISORY. /PELATTI

&&

.AVIATION...
A COOL UPPER LOW WILL RESULT IN -SHRA IN THE VCNTY OF
KLWS/KMWH/KEAT THIS EVENING THEN SHOWERS WILL SHIFT SOUTH OF THE
AREA OVERNIGHT. WINDS HAVE INCREASED THIS AFTERNOON IN RESPONSE TO
A TIGHTENING SFC PRESSURE GRADIENT AND WILL STRENGTHEN TONIGHT
WITH GUSTS IN THE 25 TO 40 KT RANGE. THE STRONGEST GUSTS WILL BE
IN THE KCOE VICINITY AS NE WINDS ARE CHANNELED DOWN THE PURCELL
TRENCH. WINDS WILL GRADUALLY DECREASE AFTER 22Z SUNDAY. EK

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        43  59  35  58  33  60 /  20   0   0   0   0   0
COEUR DALENE  42  57  33  57  30  58 /  20   0   0   0   0   0
PULLMAN        41  59  36  57  29  60 /  50  10  10   0   0   0
LEWISTON       44  62  40  62  36  65 /  60  20  10   0   0   0
COLVILLE       42  62  32  64  31  66 /  30   0   0   0   0   0
SANDPOINT      41  56  34  58  25  58 /  20   0   0   0   0   0
KELLOGG        39  51  33  52  31  54 /  20  10  10   0   0   0
MOSES LAKE     45  65  39  63  32  68 /  50  10   0   0   0   0
WENATCHEE      41  64  40  66  39  69 /  40  10   0   0   0   0
OMAK           39  64  37  66  31  68 /  20   0   0   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...WIND ADVISORY UNTIL 5 PM PDT SUNDAY FOR COEUR DALENE AREA...
     NORTHERN PANHANDLE.

WA...WIND ADVISORY UNTIL 5 PM PDT SUNDAY FOR MOSES LAKE AREA...
     SPOKANE AREA...UPPER COLUMBIA BASIN.

&&
Hazardous weather outlook, Oct 3, 5:11 AM PST, 16 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
611 AM PDT SAT OCT 3 2009

IDZ001-002-WAZ034>036-041400-
NORTHERN PANHANDLE-COEUR DALENE AREA-MOSES LAKE AREA-
UPPER COLUMBIA BASIN-SPOKANE AREA-
611 AM PDT SAT OCT 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
EAST CENTRAL WASHINGTON AND NORTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

WINDY CONDITIONS WILL DEVELOP THIS EVENING AND CONTINUE THROUGH
SUNDAY. SUSTAINED NORTHEAST WINDS OF 25 TO 30 MPH WILL BE LIKELY
WITH GUSTS BETWEEN 40 AND 50 MPH. SOME OF THE STRONGEST GUSTS ARE
EXPECTED IN THE SANDPOINT...RATHDRUM...AND COEUR DALENE AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WINDY CONDITIONS WILL CONTINUE THROUGH SUNDAY AFTERNOON. WINDS ARE
EXPECTED TO GRADUALLY SUBSIDE BY EARLY SUNDAY EVENING.

IDZ003-004-026-027-WAZ031>033-037-038-041>044-041400-
IDAHO PALOUSE-CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
611 AM PDT SAT OCT 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...NORTH CENTRAL
WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

GUSTY NORTHEAST WINDS WILL DEVELOP OVER THE IDAHO PANHANDLE AND
EASTERN WASHINGTON THIS EVENING. GUSTS BETWEEN 30 AND 40 MPH WILL
BE POSSIBLE OVER THE OKANOGAN HIGHLANDS...THE OKANOGAN VALLEY...
AND OVER THE PALOUSE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

BREEZY CONDITIONS WILL CONTINUE THROUGH SUNDAY AFTERNOON. WINDS
ARE EXPECTED TO GRADUALLY SUBSIDE BY EARLY SUNDAY EVENING.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Wenatchee Area

When
October 3, 10:00 PM PST to October 4, 4:00 AM PST
Where
Wenatchee Area forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
47.802, -120.155 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2009Every state in 2009This day in weather historyWarnings in Washington, October 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 197034.